A very hot or very cold shower sometimes is the only way for temporary relief during a prolonged migraine event. Is it contributing to a rebound affect or the headaches lasting longer?
These questions are reallly better suited for your pharmacist. What I can tell you is that Metoprolol is a beta blocker and is used for Migraine prevention. Also to lower blood pressure. Your doctor may put you on this even if you do not have a blood pressure issue. Although it may take a while, up to three months, to see a reduction in your Migraine frequency and severity when trying new medications. Iprazochrome I think is a serotonin antagonist, a medication I am not familiar with. Neither of these medications should come into play with MOH.
Thankyou for answering. Same language barrier with my pharmacist! The answers here have been so helpful and have kept me sane.
No, I am no aware of any evidence that a cold or hot shower would make a "headache" worse. The only thing that makes a rebound worse is continually taking the medication that is causing the rebound, now called medication overuse headache, MOH.
How many days a week do you take something to relieve these headaches? Taking Migraine abortive meds such as the triptans or ergotamines or any kind of pain medication -- prescription or over-the-counter -- more than two or three days a week can make matters worse by causing medication overuse headache (MOH), aka rebound. See Medication Overuse Headache - When the Remedy Backfires for more information on this.
Medication overuse has been shown to be a factor in 80% of cases of transformed Migraine. Stopping the medication overuse is key to stopping the transformed Migraine. You can read more about this in Stopping Medication Overuse Can Halt Transformed Migraine.
ANY use of opioids or barbiturates and frequent use of triptans and NSIADs are associated with increased risk of transformed Migraine. See Transformed Migraine - Risk Increased by Some Medications for more information on this.
I hope this helps,
As an American in a foreign country who just went to the hospital(ubelievably hard language differences) to placate his very scared foreign wife(cant just be a migraine!) and was deluged with iv painkillers for 4 days after slowly putting myself into jeopardy the preceding three weeks taking too many otc painkillers to put down the headaches caused by incessant changes in the weather during same period...I came to the same conclusions you very succinctly and in the most helpful and meaningful manner just reinforced. I had to decide my own treatment and realize I had just created for the first time the headache in the back of my head (my migraines are always in the front eye sockets)which was MOH. Thankyou for writing something that would have found its target had I not figured it out with the help of this website during the most agonizing minutes and hours and days and weeks of my entire life. And for letting me (along with the other post) agree rationally in my mind that the showers are a legitimate way to survive the trip back and not foolishly keeping me in this loop. I had to make sure. I have been desperate.
I stopped all the painkillers prescribed post hospital visit four days ago and am, I think, halfway back from the most horrendous personal experience with headache I have ever faced. I could actually think for large parts of the day and was able to look at my daughter without a scary pained scowl.
I have learned the most painful lesson ever. Your advice was deadon I believe.It scared me silly as I found out all the mixed pairings of strong painkillers and abort medicines I had been given by various doctors and e-room staff under names that are meaningless to an American. I was negligent to not protect myself and not be able to communicate. The headache was too intense. I would have let them strap me to a rocket and then shot me to the moon if they said it would stop the headache I had endured for two weeks prior to going.
Thankyou to this website and the post-ers for educating me in a critical time.
Dear Nancy- more related questions. As previously stated I have stopped all pain meds. However, I have still been taking two prescriptions... Metoprolol tartrate (25 mg twice/day) and Iprazochrome (2.5 mg three times a day).I have only started taking these for the last 5 days for the first time ever. Are these also potentially contributing to the MOH condition? Should I consider asking my doctor to stop those too? Are they the triptans or NSIADs you mention above? I am asking here first because again, foreign doctor hard to communicate with who is not a specialist in migraine. Looking forward to your response. The progress from halting the pain meds seems to have stopped. Today was another hard one. I know I have to be patient. Do I also need to see about stopping either of the other two meds? At least till this headache is over or are they potentially helpful with it? Thanks in advance.
Polandmigraineur - So glad you got some answers about the MOH and I hope the preventives start working for you. A lot of us use either ice or heat, hot or cold showers or baths to deal with the pain. Whatever works for comfort (other than a drug that could cause a problem), go for it! I know another Migraineur who used to alternate between a very hot bath and putting his head on the cold tile bathroom floor, back and forth. The blood vessels around your brain are inflamed in a Migraine so temperature can help to ease this.
Ihave alot of migraines and rebound i always take like 2 or 3 hot showers in one day,and lay down with a heating pad under my neck and a wet washcloth with a ice pack on my head and i don't think it is contributing i think it is just the darn migraine doesn't want to go away. Hope this helps